Soapbox is Donaghue’s Vlog (video blog). Our Soapbox vlog was created to encourage individuals with expertise on topics in medical research to share field insights, discoveries, and perspectives. We hope to forge new relationships, continue to build on existing relationships, and expand the Donaghue network, by inviting professionals in the field to “get on their soapbox”.
November 5, 2019
Donovan T. Maust, M.D., M.S., is a geriatric psychiatrist and health services researcher at the University of Michigan and was a 2016 Donaghue Another Look awardee.
One day while I was working in the hospital, I was asked to see a patient (I’ll call him Mr. Smith) because he seemed slightly confused. As I reviewed his chart beforehand, I was startled by the list of medications this man in his 80s with dementia was taking. In addition to some of the usual drugs for his chronic medical conditions (e.g., a statin for elevated cholesterol, a medication for hypertension), he was on multiple different psychotropic medications. These included: memantine (a memory medication); citalopram, mirtazapine, and trazodone (three different antidepressants potentially also used to help with sleep and appetite); quetiapine (an antipsychotic possibly used for difficult behaviors or insomnia); gabapentin (an anti-seizure medication used for a variety of reasons); and acetaminophen/hydrocodone for pain that his wife said he takes several times a week.
While Mr. Smith’s reason for hospital admission was the most likely cause of his delirium (i.e., a temporary disturbance in cognitive ability, typically due to an underlying acute medical problem), it certainly wasn’t helping his brain to be under the influence of seven medications that affect neurotransmitter function. There is growing evidence that taking multiple medications like these is linked with poor outcomes for older adults, such as falls. In addition, there are specific concerns when the medication combination includes an opioid, as those combinations can slow patients’ drive to breathe and can even lead to death. Unfortunately, this type of prescribing—central nervous system (CNS)-active polypharmacy—has become increasingly common among older adults.
As a geriatric psychiatrist, one of the most beneficial things I can do for patients is deprescribe—helping them reduce the number of medications they are taking, when possible. If I were treating Mr. Smith as his outpatient psychiatrist, how would I help him deprescribe? Health care providers in outpatient or long-term care settings might follow these steps to reduce polypharmacy for their own patients.
1. Take inventory. Start by reviewing all currently prescribed medications with the patient and/or a family member or caregiver. Find out: When was the medication started? Who prescribes it? What is the patient’s understanding of why each medication is prescribed? What benefits or side effects have they noticed, if any?
2. Rank the meds. Based on the medical conditions your patient has (e.g., major depression), the perceived benefits, and the potential risks of the medications, which are the top candidates for elimination? Because of Mr. Smith’s regular use of acetaminophen/hydrocodone, I would be particularly concerned about its continued use with quetiapine and gabapentin, leading to an increased risk of death. I would advocate for addressing the opioid combination first, then move on to tackle the prescriptions for three different antidepressants.
3. Make changes gradually. Patients accumulate lists of medications like Mr. Smith’s over time, so that’s also the safest approach to stopping them. A common rule of thumb for prescribing to older adults is: “Start low and go slow.” This is a prudent approach—in reverse—for stopping medications.
4. Reduce medications one at a time. If you are reducing two or more medications at the same time, and the patient does experience a problem during the taper process, you won’t know which reduction caused the problem. Prioritize the list and reduce one medication at a time.
5. Don’t insist. Stopping medications usually is not urgent. Frightening or angering a patient with a heavy-handed approach will not get them on a safer regimen if they don’t come back. These changes are for the benefit of the patient and should be informed by their own understanding of the risks and benefits. Sometimes this means providing some new education, done while being respectful of the decision-making process of clinicians who treated the patient before you.
If you work with your patient to reduce this type of polypharmacy, you reduce: 1) the potential risks and side effects of each individual medication; 2) the risks from their combination together; 3) the potential for confusion from keeping all those medications straight; and 4) costs to the patient. Finally, your patient might even feel like they are thinking more clearly with fewer of these CNS-active medications on board.